Florida, 2013Tornado in Florida, July 9, 2013
July 9, 2013 · NWS TBW · 1 event in 1 county or zone
An outflow boundary collision produced a thin line of thunderstorms with a weak circulation. The storm generated a funnel cloud that briefly touched ground as a tornado damaging several homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary collision produced a thin line of thunderstorms with a weak circulation. The storm generated a funnel cloud that briefly touched ground as a tornado damaging several homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 2:25 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
325 PM EDT TUE JUL 9 2013
.SYNOPSIS...
19Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS AN UNAMPLIFIED UPPER LEVEL
PATTERN WITH THE MAIN NORTHERN STREAM FLOW ALIGNED ZONALLY OVER THE
U.S/CANADIAN BORDER. TO THE SOUTH OF THE NORTHERN STREAM WE FIND A
BROAD EXPANSE OF UPPER LEVEL RIDGING IN PLACE ACROSS MUCH OF THE
SOUTHERN TIER OF THE CONUS. ONE OTHER FEATURE OF NOTE IS A TUTT
FEATURE/UPPER LOW SLOWLY MIGRATING WESTWARD FROM THE BAHAMAS TOWARD
THE SOUTHERN FL PENINSULA. THIS TUTT FEATURE MAY BRING SOME ENHANCED
RAIN CHANCES TO THE AREA ON WEDNESDAY...ESPECIALLY FOR THE SOUTHERN
HALF OF THE PENINSULA...BUT OVERALL WILL BE IN A WEAKENING PHASE IN
TERMS OF ITS NEGATIVE THERMAL ANOMALY...AND THIS SHOULD LIMIT THE
OVERALL POSITIVE INSTABILITY IMPACT THAT TUTT CELLS CAN HAVE TOWARD
DIURNAL CONVECTION THIS TIME OF YEAR.
AT THE SURFACE...HIGH PRESSURE IS ALIGNED FROM OFF THE GA/SC COAST
WESTWARD ALONG OR JUST NORTH OF THE I-10 CORRIDOR. WE FIND OUR
FORECAST AREA SITUATED BETWEEN THIS RIDGE AXIS AND A WEAK INVERTED
TROUGH ALONG THE FL SE COAST. THIS TROUGH IS REALLY JUST THE SURFACE
REFLECTION OF THE TUTT...AND IS PROGGED BY THE LATEST NAM/GFS AND
LOCAL HI-RES MODELS TO MIGRATE IN ADVANCE OF THE UPPER LEVEL FEATURE
ACROSS TO THE SOUTHWEST PENINSULA COAST BY THIS EVENING. THE ADDED
LOW LEVEL FOCUS ASSOCIATED WITH THIS WEAK TROUGH MAY HELP TO ENHANCE
THE DIURNAL THUNDERSTORM ACTIVITY FOR OUR SOUTHERN COASTAL ZONES
LATER THIS AFTERNOON.
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
REST OF THE AFTERNOON THROUGH MID EVENING...
12Z KTBW SOUNDING WAS A BIT ON THE DRY SIDE...AND WOULD NOT BE AN
UNFAVORABLE PROFILE TO SUPPORT A FEW WET-MICROBURSTS WITH ANY
STRONGER LATE DAY STORMS. HOWEVER...NUMERICAL GUIDANCE DOES INDICATE
THAT DRIEST OF THE MID-LEVEL AIR WILL MODIFY SOMEWHAT BY THIS
EVENING AND DECREASE THIS THETA-E DIFFERENCE FROM THE SURFACE. THE
BEST POSITIVE MOISTURE ADVECTION WILL CERTAINLY BE DOWN TOWARD FT.
MYERS. THE NET RESULT OF THIS WOULD LIKELY TO FURTHER ENHANCE THE
STORM COVERAGE SOUTH OF TAMPA BAY...BUT LIMIT THE POTENTIAL WIND
IMPACTS FROM ANY STRONGER STORMS. FROM TAMPA BAY NORTHWARD...THE
DRIER COLUMN SHOULD KEEP THE ACTIVITY MORE SCATTERED...BUT ANY
STRONGER STORMS WILL NEED TO BE WATCHED CLOSELY FOR STRONG WIND
GUST POTENTIAL.
TONIGHT...
LINGERING EVENING STORMS WILL SHIFT OFFSHORE AND WEAKEN DURING THE
MID/LATE EVENING HOURS. THE WEAK UPPER LEVEL SUPPORT FROM THE TUTT
IS LIKELY TO AID ANY TYPICAL NOCTURNAL LAND BREEZE CONVECTION OVER
THE WATER. HAVE INCREASED POPS AFTER MIDNIGHT AWAY FROM THE COAST
INTO THE CHANCE 30-40% RANGE. JUST SOMETHING TO KEEP IN MIND FOR
THOSE PLANNING TO BOAT EARLY IN THE MORNING.
WEDNESDAY/WEDNESDAY NIGHT...
TUTT CELL WILL STALL NEAR THE FLORIDA WEST COAST AND SLOWLY
DISSIPATE. NOT EXPECTING ANY SIGNIFICANT IMPACTS FOR THIS FEATURE
OTHER THAN SOME SLIGHT INCREASE IN COLUMN MOISTURE AND WEAK CYCLONIC
FLOW ALOFT. COVERAGE OF SHOWERS AND STORMS IS LIKELY TO BE HIGHER ON
A REGION-WIDE SCALE DURING THE AFTERNOON HOURS TOMORROW AS A RESULT
OF THESE FACTORS...BUT OVERALL NOT AN OVERLY UNUSUAL WEATHER
SITUATION FROM WHAT WOULD BE EXPECTED FOR JULY.
THURSDAY/THURSDAY NIGHT...
UPPER PATTERN WILL BEGIN TO AMPLIFY ACROSS THE EASTERN STATES. THE
FL PENINSULA WILL BE ON THE BASE OF THIS TROUGH WITH ONLY LIMITED
SYNOPTIC INFLUENCE. ONCE AGAIN RAIN COVERAGE WILL LIKELY BE FAIRLY
HIGH ON THURSDAY AFTERNOON/EVENING...ALTHOUGH SIMILAR TO
WEDNESDAY...THE TEMPORAL LENGTH OF RAINFALL AT ANY ONE LOCATION WILL
LIKELY NOT BE THAT GREAT.
&&
.LONG TERM (THURSDAY NIGHT-TUESDAY)...
TROPICAL STORM CHANTAL REMAINS THE MAIN FORECAST CHALLENGE THROUGH
THE LONG TERM PERIODS. THE LATEST FORECAST FROM THE NATIONAL
HURRICANE CENTER CONTINUES TO SHOW THE SYSTEM MOVING NORTHWESTWARD
THROUGH THE BAHAMAS LATE IN THE WEEK AND OVER THE UPCOMING
WEEKEND. MODEL SOLUTIONS OFFER A VARIETY OF SOLUTIONS WITH THE 00Z
GFS SHOWING THE SYSTEM TAKING A WESTWARD TRACK ACROSS CENTRAL
FLORIDA EARLY NEXT WEEK...THE 00Z CANADIAN SHOWING A WELL DEFINED
SYSTEM MAKING LANDFALL ACROSS SOUTHEAST GEORGIA OR SOUTHERN SOUTH
CAROLINA LATE IN THE WEEKEND...WHILE THE 00Z ECMWF SHOWS NOTHING
MORE THAN SOME UPPER LEVEL ENERGY SHEARING OUT OFF THE EAST COAST
OF FLORIDA OVER THE UPCOMING WEEKEND. GIVEN THE FORECAST TRACK
TAKING CHANTAL OVER THE HIGHER TERRAIN OF HISPANIOLA...WOULD NOT
EXPECT A VERY STRONG SYSTEM TO EMERGE BACK OVER THE ATLANTIC LATE
IN THE WEEK AND OVER THE UPCOMING WEEKEND...SO WILL TRY TO
MAINTAIN AS MUCH FORECAST CONTINUITY AS POSSIBLE AND LEAN THE
FORECAST HEAVILY IN THE DIRECTION OF THE 00Z ECMWF. AS A
RESULT...WILL CONTINUE TO HIGHLIGHT A MORE TYPICAL SUMMERTIME
REGIME WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY AND
TEMPERATURES REMAINING CLOSE TO CLIMATOLOGY.
&&
.AVIATION...
ANTICIPATE SCT TSRA THIS AFTERNOON...WITH LCL MFR/LIFR PGD/FMY/RSW.
TSRA REACHING LAL/TPA/PIE/SRQ WILL BE LATER AND PERHAPS MORE
LIMITED...HAVE OPTED TO HOLD AT VCTS. EAST AND SE WINDS...GUSTY NEAR
TSRA...SHIFTING TO ONSHORE THIS AFTERNOON AT TPA/PIE/SRQ.
&&
.MARINE...
A WEAK PRESSURE GRADIENT WILL REMAIN ACROSS MUCH OF THE EASTERN GULF
OF MEXICO THROUGH THURSDAY KEEPING WINDS AND SEAS BELOW HEADLINE
CRITERIA OUTSIDE OF A TYPICAL DISTRIBUTION OF SHOWERS AND STORMS.
&&
.FIRE WEATHER...
NO SIGNIFICANT FIRE WEATHER CONCERNS EXPECTED THROUGH MIDWEEK AS
RELATIVE HUMIDITY VALUES REMAIN WELL ABOVE CRITICAL LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 74 90 76 90 / 30 50 30 50
FMY 72 92 73 91 / 30 50 30 50
GIF 72 92 73 92 / 10 50 20 50
SRQ 73 89 74 89 / 30 50 30 50
BKV 69 92 71 91 / 20 50 30 50
SPG 78 90 77 89 / 30 40 30 50
&&
SYNOPSIS/SHORT TERM/MARINE/FIRE WX...MROCZKA
LONG TERM...JELSEMA
AVIATION...RUDE
Hazardous weather outlook, Jul 9, 3:48 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT TUE JUL 9 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-101000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
448 AM EDT TUE JUL 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
AGAIN TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING.
...RIVER FLOOD IMPACT...
A COUPLE OF AREA RIVERS REMAIN ABOVE FLOOD STAGE. ANY ADDITIONAL
RAINFALL COULD CAUSE A FURTHER INCREASE IN WATER LEVELS AND MORE
PRONOUNCED FLOODING ALONG THE RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
JELSEMA
In the hours before
Special weather statement, Jul 9, 5:17 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
617 PM EDT TUE JUL 9 2013
FLZ055-060-092300-
MANATEE-SARASOTA-
617 PM EDT TUE JUL 9 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SARASOTA AND WEST
CENTRAL MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS LOCATED NEAR PALMA SOLA...OR NEAR BRADENTON...MOVING
WEST AT 10 MPH...WILL AFFECT PALMETTO...PALMA SOLA...BRADENTON AND
SAMOSET...UNTIL 700 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2755 8273 2752 8270 2753 8266 2759 8262
2759 8257 2742 8251 2740 8258 2743 8264
2741 8265 2738 8262 2737 8264 2744 8270
2754 8275
TIME...MOT...LOC 2217Z 074DEG 10KT 2748 8264Special weather statement, Jul 9, 5:25 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
625 PM EDT TUE JUL 9 2013
FLZ055-060-092245-
MANATEE-SARASOTA-
625 PM EDT TUE JUL 9 2013
...FUNNEL CLOUDS ARE POSSIBLE IN NORTHWESTERN SARASOTA AND WESTERN
MANATEE COUNTIES...
AT 624 PM EDT...THE PUBLIC REPORTED A FUNNEL CLOUD OVER NORTHWEST
BRADENTON. DOPPLER RADAR SHOWED THE STORM MOVING WEST AT 10 MPH.
AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM...CAPABLE OF PRODUCING A FUNNEL CLOUD...4 MILES WEST OF
BRADENTON...MOVING WEST AT 10 MPH.
FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.
THOUGH A TORNADO HAS NOT BEEN REPORTED...THIS STORM HAS THE POTENTIAL
TO PRODUCE MORE FUNNEL CLOUDS...AND A TORNADO. STAY TUNED FOR
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2755 8273 2752 8270 2753 8266 2759 8260
2742 8253 2740 8258 2743 8264 2741 8265
2738 8262 2737 8264 2739 8265 2744 8270
2754 8275
TIME...MOT...LOC 2224Z 068DEG 10KT 2747 8266Local storm report, Jul 9, 5:27 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
627 PM EDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM FUNNEL CLOUD BRADENTON 27.49N 82.58W
07/09/2013 MANATEE FL TRAINED SPOTTER
WELL DEFINED FUNNEL WEST OF 43RD STREET IN BRADENTON.
&&
NOAHTornado, Manatee
- When
- July 9, 5:33 PM EST to 5:35 PM EST
- Where
- Manatee County, 1.29 mi NE of West Bradenton to 1.06 mi NE of West Bradenton
- Rating
- EF0
- Path length
- 0.23 mi
- Path width
- 15 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 27.523, -82.595
Emergency management relayed a report of a brief tornado causing damage in a mobile home park in Palmetto near 10th Street SW and 28th Avenue W. In total, 7 mobile homes sustained damage, 3 of which suffering moderate to heavy damage. Additionally, one person was treated for minor injuries caused by flying debris. Multiple sources relayed pictures of a funnel cloud from the same storm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in South Carolina, July 9 to 10, 20131 death · $350,000 · 50 kt wind · 7 events
- Tornado and Hail in Nebraska, July 9, 2013$1.8 million · EF0 · 6 events
- Heat in Nebraska, July 9, 2013$2.0 million · 2 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$829,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, July 9 to 11, 2013$415,000 · 6 events
- Flash Flood and Hail in Arizona, July 9, 2013$301,000 · 1.75 in hail · 7 events
- Tornado and Hail in North Dakota, July 9, 2013$140,000 · EF0 · 15 events
- Flash Flooding and Flooding in Ohio, July 9 to 10, 2013$120,000 · 0.75 in hail · 9 events
- Hail and Damaging Winds in Kansas, July 9, 2013$90,000 · 2.75 in hail · 11 events
- Excessive Heat in Oklahoma, July 9 to 10, 20135 injured · 1 event
- Flash Flood and Damaging Wind in Georgia, July 9, 2013$52,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in West Virginia, July 9, 2013$35,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469101.